Cycling and bicycle discussion forums. 
   Click here to join our community Log in to access your Control Panel  


Go Back   > >

Winter Cycling Don't let snow and ice discourage you this winter. The key element to year-round cycling is proper attire! Check out this winter cycling forum to chat with other ice bike fanatics.

User Tag List

Reply
 
Thread Tools Search this Thread
Old 12-03-08, 11:45 PM   #1
MnHPVA Guy
Senior Member
Thread Starter
 
Join Date: Aug 2005
Location: Minneapolis, MN
Bikes:
Posts: 754
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
Cold hands and feet due to Beta-Blockers?

Has anyone found a beta-blocker that works OK for winter riding?

This will be my 42nd Minnesota winter on a bike and I've got a new problem. My cardiologist has me on Atenolol, a beta-blocker. The stuff works great at keeping my heart rate under control when exercising, but leads to cold hands and feet. Suddenly I find myself needing mittens and my Keen Winterport boots at anything below freezing. Don't know what I'll do when winter gets here.
MnHPVA Guy is offline   Reply With Quote
Old 12-04-08, 08:13 PM   #2
vger285
Senior Member
 
vger285's Avatar
 
Join Date: Dec 2006
Location: ohio
Bikes: Van Dessel CRB, Giant ATX 880,Footbike track
Posts: 379
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
3 things you might try, chemical toe warmers in your shoes, pogies for you hands, like moose mitts or barmitts. and make a vest with a few pockets sewn in on the inside/mid way up to hold a few chemical hand warmers, you will not want to stop riding! keep your core warm and everything else falls in place..good luck joe
vger285 is offline   Reply With Quote
Old 12-06-08, 04:45 PM   #3
jwa
moron
 
Join Date: Jan 2005
Bikes:
Posts: 287
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
Ask your cardiologist. Atenolol is a "cardioselective" beta blocker: one of a half dozen or so which have relatively less likelihood of causing side effects in the peripheral circulation, as you are experiencing. Switching to one of the other cardioselective meds *might* decrease your symptoms.

Another option, depending on why specifically they chose atenolol, is a calcium channel blocker. These meds tend to dilate blood vessels along with their effects on the heart, & often work for Raynaud's disease (a cold-induced vessel-spasm condition). Ask your cardiologist.

I'd ask your cardiologist.
jwa is offline   Reply With Quote
Old 12-26-08, 11:22 AM   #4
gfogarty
Junior Member
 
Join Date: Jan 2007
Location: Norwood, MA
Bikes: Miyata 610, among others
Posts: 10
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
Me too

I sympathize. I take Atenolol to help prevent migraines (I get exertion-induced cluster attacks), and I already had Reynaud's, so some outdoor winter activities are not as much fun as they used to be. Two pairs of gloves, liners under the socks, hand and foot warmers all help somewhat, but I just don't ride now if it's really cold. Using the snowblower is the worst (I suspect the vibration triggers it).

G
gfogarty is offline   Reply With Quote
Reply


Thread Tools Search this Thread
Search this Thread:

Advanced Search

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off



All times are GMT -6. The time now is 11:54 AM.